Wyoming, 2017Winter Weather in Wyoming, April 4, 2017
April 4, 2017 · NWS CYS · 3 events in 2 counties and zones
A Pacific low pressure system moved across northern Colorado and produced moderate snowfall over the Snowy Range and adjacent foothills. Gusty northeast winds to 30 mph created areas of blowing snow in open areas.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific low pressure system moved across northern Colorado and produced moderate snowfall over the Snowy Range and adjacent foothills. Gusty northeast winds to 30 mph created areas of blowing snow in open areas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 3, 3:14 PM MST, 10 hours 46 minutes earlier.
Area forecast discussion, Apr 3, 3:14 PM MST, 10 hours 46 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
414 PM MDT Mon Apr 3 2017
.SHORT TERM...(This evening through Wednesday)
Issued at 345 PM MDT Mon Apr 3 2017
Afternoon water vapor imagery showed the main shortwave trough
tracking southeast into the southern Great Basin. Wraparound
moisture from departing shortwave over SD and weakness/marginal
instability aloft aiding in scattered shower development across
much of the CWA. Most of the convection will gradually wind down
this evening, but increase again tonight and Tuesday as the Great
Basin trough tracks east and forms a closed low over northern
New Mexico Tuesday morning. Models continue to trend a bit further
south with each run. Rain/snow shower coverage will be highest
over the mountains, with more scattered coverage for lower
elevations. Regarding snowfall accumulations, snow levels lower
to 5000 feet tonight and 5500 feet Tuesday. In agreement w/ WPC
18Z guidance of heavier snow over CO Front Range. Generally expect
2-5 inches over Snowy/Sierra Madre ranges, with an inch or less
for lower elevations. Pressure gradient tightens Tuesday, with
brisk north-northeast winds. It will be much cooler with low level
cold air advection in place. Expect highs 10-15 degrees below
normal with 30s and 40s. The precipitation will taper off from
north to south Tuesday evening with subsidence pattern aloft.
Wednesday will be milder with high temperatures closer to normal.
700mb winds increase to near 40 kt from west-northwest Wednesday,
so it wil be breezy to windy, mainly along the I-80 corridor.
.LONG TERM...(Tuesday night through Monday)
Issued at 200 PM MDT Mon Apr 3 2017
Wednesday night/Thursday...Rather high amplitude ridge aloft moves
overhead with return southerly winds at the surface. With limited
low and mid level moisture and no lift, no precipitation expected.
Moderating airmass produces a more mild overnight Wednesday night
and a relatively mild Thursday.
Friday...Ridging aloft moves off to our east with zonal flow
developing over our forecast area. Continued dry with limited low
and mid level moisture. Warming trend continues based on thicknesses
and 700 mb temperature changes.
Saturday...Flow aloft turns southwest and strengthens, producing a
windy day regionwide. Afternoon showers possible over our far
western counties west of a Douglas to Laramie line, in advance of
the approaching shortwave aloft.
Sunday...Rather potent shortwave trough aloft and associated cold
front move west to east across our forecast area, producing isolated
to scattered showers, least numerous over our southeast counties due
to downsloping.
Monday...Low amplitude ridging aloft develops, though enough
diffluence aloft ahead of the approaching shortwave aloft to produce
isolated to scattered showers. Cooler with more cloud cover and
upslope winds, along with thickness and 700 mb temperatures falls.
&&
.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 410 PM MDT Mon Apr 3 2017
Wyoming TAFS...VFR at Cheyenne until 04Z, then MVFR until 06Z,
then IFR until 15Z, then MVFR until 19Z, then VFR. VFR at Laramie
until 06Z, then MVFR until 18Z, then VFR. VFR at Rawlins until
08Z, then MVFR until 16Z, then VFR.
Nebraska TAFS...MVFR at Scottsbluff until 10Z, then IFR until
15Z, then VFR. MVFR at Chadron until 18Z, then VFR. MVFR at Sidney
until 06Z, then IFR until 15Z, then VFR. MVFR at Alliance until
09Z, then IFR until 15Z, then MVFR until 19Z, then VFR.
&&
.FIRE WEATHER...
Issued at 208 PM MDT Mon Apr 3 2017
Occasional rain and snow showers will continue tonight and Tuesday
with the passage of a upper level low pressure trough. Measurable
snowfall will be confined to elevations above 5000 feet. Minimum
humidities of 45 to 50 percent Tuesday will lower to 25 to 30
percent Wednesday and Thursday. Breezy to windy conditions are
expected Wednesday and Friday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&
SHORT TERM...MAJ
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...MAJ
Hazardous weather outlook, Apr 3, 3:59 AM MST, 22 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
459 AM MDT Mon Apr 3 2017
WYZ101>119-041100-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
459 AM MDT Mon Apr 3 2017
This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.
.DAY ONE...TODAY AND TONIGHT
Another upper level low pressure system will move across the
central Rockies later today and tonight. Light to moderate snow
will develop in the high country out west, with light snow
possible across Converse and Niobrara Counties as well.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Periods of snow will continue through Tuesday morning. Storm
total accumulations of 3 to 6 inches are possible for elevations
above 9000 ft, with locally higher amounts along northeast facing
slopes. An inch or less of snowfall is expected elsewhere in the
high country, with just a dusting across the plains of southeast
Wyoming.
Windy conditions look to return to the wind prone areas along and
west of Interstate 25 on Wednesday morning, and again for Friday
and Saturday. Gusts around 50 mph are possible.
.Spotter information statement...
Spotter activation will not be needed.
NEZ002-003-019>021-054-055-095-096-041100-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
459 AM MDT Mon Apr 3 2017
This hazardous weather outlook is for portions of western
Nebraska.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
The probability for widespread hazardous weather is low.
.Spotter information statement...
Spotter activation will not be needed.
Winter Weather, Snowy Range
- When
- April 4, 2:00 AM MST to 5:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Sand Lake SNOTEL site (elevation 10050 ft) estimated six inches of snow.
Winter Weather, Snowy Range
- When
- April 4, 2:00 AM MST to 5:00 PM MST
- Where
- Snowy Range forecast zone
- Reported by
- SNOTEL
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The Medicine Bow SNOTEL site (elevation 10500 ft) estimated six inches of snow.
Winter Weather, North Snowy Range Foothills
- When
- April 4, 12:00 PM MST to 5:00 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
Two to four inches of snow was observed along Interstate 80 from Arlington to Elk Mountain.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flooding in Missouri, April 4 to 5, 2017$1.3 million · EF2 · 44 events
- Rip Current in Alabama, April 4, 20171 death · 3 injured · 1 event
- Rip Current in Florida, April 4, 20171 death · 1 event
- Hail and Damaging Winds in Oklahoma, April 4, 2017$120,000 · 2.75 in hail · 46 events
- High Wind in New York, April 4, 2017$240,000 · 52 kt wind · 8 events
- Hail and Damaging Winds in Kansas, April 4, 2017$35,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Arkansas, April 4, 2017$15,000 · 1.75 in hail · 11 events
- Hail in Texas, April 4, 20171.75 in hail · 11 events
- Hail and Damaging Winds in Oklahoma, April 4, 20171.25 in hail · 9 events
- High Wind in Washington, April 4 to 7, 201756 kt wind · 7 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, April 4, 20176 events
- Flash Flood and Hail in Missouri, April 4 to 5, 20171 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 692560, 692561, 692562.